| Model Number |
1310015020 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Unspecified Infection (1930); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
09/19/2011
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
It should be noted that the gore-tex® soft tissue patch instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore-tex® soft tissue patch instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic parastomal hernia repair on (b)(6) 2009 whereby a gore-tex® soft tissue patch was implanted.The complaint alleges that on september 19, 2011 and august 13, 2012, additional procedures occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: infection- due to seeding from colostomy.Additional event specific information was not provided.
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: relevant medical information: on (b)(6) 2008: (b)(6) memorial hospital.[signature illegible].Preoperative record.Weight 196 lbs.Asa 2.On (b)(6) 2008: (b)(6) memorial hospital.(b)(6) , md.Operative report.Preoperative diagnosis: parastomal hernia and prolapse of the colostomy.Postoperative diagnosis: parastomal hernia and prolapse of the colostomy.Blood loss: 75 ml.Complications: none.Resection and revision of colostomy, and repair of parastomal hernia.Description of procedure: ¿after introduction of anesthesia, the patient¿s abdomen was prepped and draped.A bovie was used to incise the skin right along the mucosal skin margin of the colostomy.Once we did that, we mobilized the parastomal hernia sac in all directions around it until we get back to fascial edges.The fascia itself was only slightly patulous and we closed both the medial and lateral aspect of this with #1 pds suture.Once we had tied the parastomal hernia back to reasonable level, we then mobilized the entire colon, resected about 6 inches of the colon that was prolapsing, dividing the mesentery between clamps and ligating with 2-0 silk suture.We then divided the colon with a gia stapler, skeletonized the fat from the edges and then did a revision of the colostomy by approximating the fascial edges to the deep muscular layers of the colon and then we did a maturing of the colostomy by resecting the suture line with a coagulator and suturing dermis to seromuscular to full-thickness colon edges.Once we had this completed, we matured the colostomy in its entirety.There was no further prolapse and the parastomal hernia had been repaired.The wound was irrigated and stoma bag was placed, and the patient returned to recovery in fair condition.¿ on (b)(6) 2008: (b)(6) medical center.(b)(6) , md, pathologist.Pathology report.Accession #: (b)(4).Specimen received: colon.Clinical diagnosis: colostomy prolapse.Procedure: colostomy revision with parastomal herniorrhaphy.Final pathological diagnosis: segment of colon and mesentery labeled colostomy prolapse, revision: colostomy changes (inflammation and fibrosis).Hemorrhage in mesenteric soft tissue.Gross specimen: the specimen is received in formalin labeled colostomy revision and consists of a bowel segment that appears to be from an ostomy site.This measures 8 cm in length and 3.5 cm in diameter.The area of colonic mucosa near the skin is reddened and thickened.No other gross lesions are noted.Some attached mesenteric soft tissue with hemorrhage is present.These measure 5 x 5 x 2 cm in aggregate.Sections are submitted as a and b.Microscopic: sections contain colon tissue and skin consistent with a colostomy site.This has chronic inflammation and fibrosis.No malignancy is identified.The sections from the mesentery contain hemorrhage.No other abnormalities are noted.On (b)(6) 2008: (b)(6) memorial hospital.(b)(6) , md.Discharge summary.Postoperative and final diagnosis: parastomal hernia and colostomy prolapse postop abdominal perineal resection two and a half to three years ago.Summary: almost three years postop abdominal perineal resection does not irrigate after he had some difficulty early on, he quit doing this and began to have some protrusion of his colostomy about three months ago.It got progressively worse.It was difficult to decide whether he had a pure prolapse of the colostomy from the examination or whether he had a parastomal hernia.At the time of his revision, i resected about six inches of the sigmoid colon and he did have a parastomal hernia that required repair, simple suture repair of the fascia on both sides of the colon.We did a revision without difficulty with the resection and the patient's blood supply looks good at twenty-four hours.He is passing flatus, is having zero pain he says and will be discharged home with a prescription for lortab if he so desires and i have asked him not to irrigate for about two weeks and then he can return to work in two weeks.He will return to see me in about three weeks in the office.On (b)(6) 2009: (b)(6) memorial hospital.(b)(6) , md.Radiology ¿ ct abdomen/pelvis.Indication: hematuria, history of cancer, abdomen and pelvic pain.Findings: there is a colostomy noted in the left anterolateral abdominal wall with a pericolostomy herniation of small bowel through the colostomy orifice.This extension of the small bowel into the pericolostomy site does appear more pronounced than on (b)(6) 2007.On (b)(6) 2009: (b)(6) memorial hospital.(b)(6) , md.Procedure report.Colonoscopy.Indication: patient is status post ap resection for rectal carcinoma.Scheduled for repair of his ostomy hernia by dr.(b)(6) in the near future and is undergoing a screening colonoscopy prior to surgery.Impression: normal postoperative colon.On (b)(6) 2009: (b)(6) medical center.Preoperative record.Weight 198 lbs, bmi 32.98.Surgical history: abdominal perineal resection with colostomy.On (b)(6) 2009: (b)(6) memorial hospital.[signature illegible].Preoperative record.Asa 2.Implant procedure: repair with mesh.Implant: gore-tex® soft-tissue patch [1310015020/06066604] implant date: (b)(6) 2009 (hospitalization(b)(6) ).On (b)(6) 2009: (b)(6) memorial hospital.(b)(6) , md.Operative report.Preoperative diagnosis: parastomal hernia.Postoperative diagnosis: parastomal hernia.Assistant: jennifer lang, md.Anesthesia: general endotracheal anesthesia by (b)(6) , md.Specimens: none.Estimated blood loss: none.Complications: none.Findings: parastomal hernia.Gore-tex soft tissue patch used.Indications: this is a 50-year-old male status post abdominal perineal resection for colon cancer four-and-a-half years ago with a hernia who has developed a parastomal hernia.The hernia was repaired primarily however in april of 2008 however has recurred.The patient was counseled on risks, benefits, and alternatives to the procedure, and provided informed consent.Description of procedure: ¿the patient was brought to the operating room and placed in the supine position.General endotracheal anesthesia was achieved.His abdomen was then prepped and draped in the standard sterile fashion.Antibiotics were given.The stoma was closed prior to prep and a time out was performed.All pressure points padded appropriately.We began our operation by making a midline incision extending from just below the xiphoid to several centimeter below the umbilicus.The abdomen was free of adhesions and we quickly located the stoma from the inside of the abdomen.There were a few small adhesions around the fascial edges of the stoma which were taken down with metzenbaum scissors.We then encircled the colon coming out from the stoma with a penrose drain to use as a handle.A piece of gore-tex mesh was prepared with a 2 to 3 cm overlap outside the area of the stoma and a hole was cut in the center of it for the colon.We began by placing this against the abdominal wall in the proper position and then tacked circumferentially around the mesh with 0 prolene interrupted sutures and approximately 1 to 1.5 cm increments.Once our mesh was tacked we palpated the inside of the stoma.Please note that prior to placing the mesh we had placed two figure-of-eight placating stitches to help close the defect.The stitch that was closest to the stoma was constricting it a bit too much so that stitch was removed and we were able to pass a finger next to the colon and stoma.At this point we then began our closure.The bowel was placed back in its proper position with the omentum over the top.The fascia was closed with one running #1 pds in the typical fashion.The wound was irrigated with 200 ml of normal saline and the skin was closed with staples.Dressings were placed and then the suture that was closing the ostomy was removed and the ostomy bag placed.The patient was awakened from general endotracheal anesthesia without any complications and will be admitted awaiting resolution of bowel ileus and pain control.¿ on (b)(6) 2009: (b)(6) medical center.Implant sticker.Gore-tex® soft-tissue patch.Ref catalogue number: 1310015020.Lot batch code: 06066604.W.L.Gore & associates.[handwritten on sticker]: 2013.The records confirm a gore-tex® soft-tissue patch (1310015020/06066604) was implanted during the procedure.Relevant medical information: on (b)(6) 2009: (b)(6) medical hospital.(b)(6) , md.Discharge summary.Final diagnosis: parastomal ventral hernia with partial bowel obstruction.Summary: 4-1/2 years postop abdominal perineal resection for rectal carcinoma.Had no sign of recurrent disease.Recent colonoscopies and ct scan revealed no evidence of disease.He had a small parastomal hernia repaired about a year ago via a small skin incision and repair from external location.He had a recurrence after that and had an increasing size and then had a small-bowel entering the hernia.Because of this, i recommended either a complete repositioning of the stoma or a mesh repair.The patient did not want his stoma repositioned.He refused to do irrigations which might well have helped prevent recurrences but this was not in his offering.He underwent laparotomy, enterolysis, and then repair with a 2 mm gore-tex mesh.He had a defect created in the mesh itself.It was placed around the stoma in a position that would allow the index finger of the surgeon plus the colon through the opening.Postoperatively he had trouble with an ileus for a day or two, then he had trouble with evacuation.On the fifth day because of this i did a finger manipulation of the stoma itself and the defect in the mesh was large enough to allow the index finger to enter without difficulty.Once this was done, he began to have frequent bowel movements and he was feeling much better.He is dismissed home with lortab for pain.He developed some redness around his incision on day # [sic], for which we placed him on levaquin and his temperature and wound redness have returned to normal.He will return for suture removal on october 6 and see me in about three weeks.Regular diet at dismissal.He will be followed in my office carefully for further complications.On (b)(6) 2009: (b)(6) medical center.[signature illegible].Discharge instructions.No heavy lifting or staining for 6 weeks.Follow up with dr.(b)(6) on (b)(6).On (b)(6) 2011: (b)(6) memorial hospital.(b)(6) , md.Radiology ¿ ct abdomen/pelvis.Indication: abdominal and pelvic pain.Findings: there is gaseous and fluid distention of the colon down to the left lower abdominal wall colostomy.The segment of colon within the subcutaneous fat at the colostomy is decompressed.Postoperative changes secondary to repair of colostomy hernia noted and there is no extension of small bowel into the colostomy on today's study.These findings are suggestive of changes secondary to obstruction of the colon at the level of the colostomy and would recommend clinical correlation.There has been surgical resection of the lower descending colon, sigmoid colon, and rectum.On (b)(6) 2011: (b)(6) memorial hospital.(b)(6) , md.Radiology ¿ two view abdomen.Indication: abdominal pain.Impression: findings worrisome for possible colonic obstruction.On (b)(6) 2011: (b)(6) medical center.[signature illegible].Adult admission assessment.History of colon cancer.Radiation and chemotherapy (b)(6) 2005.Surgical history: appendix 1976.On (b)(6) 2011: (b)(6) memorial hospital.(b)(6) , md.Radiology ¿ ct abdomen/pelvis.Reason for exam: abdominal pain and cramps.Findings: postoperative change secondary to left colectomy noted.Colostomy is present within the left anterolateral lower abdominal wall.There has been progressive dilatation of the colon since the exam of (b)(6) 2011, with this dilatation of the colon being noted down to the colostomy orifice.The segment of colon within the colostomy is decompressed.Postoperative change secondary to previous repair of herniation of small bowel into the ostomy site is noted with mesh present at this site.Cannot exclude developing obstruction of the colon at the ostomy orifice and would recommend clinical correlation.There has also been progressive dilation of the small bowel within the abdomen since the previous examination.This again suggests developing obstruction of the bowel and would recommend clinical correlation.Small sliding-type gastroesophageal hiatal hernia noted.Subsegmental atelectasis versus scarring noted in the posterior lower lungs.Tiny gallstones are present within the lumen of the gallbladder.No dilated biliary ducts noted.No abnormalities noted involving the visualized liver, spleen, pancreas, adrenal glands, kidneys, or urinary bladder.On (b)(6) 2011: (b)(6) memorial hospital.(b)(6) , md.History and physical.Reason for admission: colonic obstruction secondary to colostomy difficulty.Had a period of time of rectal bleeding back in 2005.Seen and evaluated and sent to oncology for rectal cancer, had chemotherapy/x-ray therapy preoperatively, then underwent abdominoperineal resection in (b)(6) 2005.Subsequent chemotherapy was given.He had no further problems and continued to follow-up.Had a parastomal hernia develop.Underwent a repair in (b)(6) 2008.He had a direct revision for prolapse of his colostomy and a parastomal hernia and repair.Parastomal hernia recurred and in (b)(6) 2009.He underwent an intraabdominal mesh repair and the stoma was not moved.Has had no problem since then.He does not irrigate his colostomy; that is by his preference.He has had no trouble with his wounds and had no difficulty with pain.He said in january of this year because of some of severe back and nerve root of problems he was seen, got a block, and then started some mobic medicine for his pain.He began to notice that his bowel function began to deteriorate from the standpoint where he did not have as frequent bowel movements as he had before.Subsequently, on (b)(6) 2011, about 4 days ago, he began to have rather significant bloating and inability to pass gas.It got worse on tuesday, (b)(6) 2011, and he sought medical advice on (b)(6) 2011.Seen by william whitehead, md, cat scan showed a dilated colon down to the stoma.He digitalized the stoma and found no obstruction in the defect.He got orders for irrigations which worked effectively for the patient.But it got worse on (b)(6) 2011, and then became so severe with pain that he sought medical advice again after midnight on (b)(6) 2011.Another cat scan was revealing of the same thing, basically obstruction of the colon at the colostomy site, and i admitted the patient after i found out he was in the emergency room.Exam: abdomen: distended with diminished bowel sounds.Tympany noted to percussion.Impression/plan: digitization of his colostomy site reveals an opening in the polytetrafluoroethylene mesh that i placed 18 months ago that easily admitted the index finger.I was able to pass a red rubber catheter which was impossible for the rn staff to do without difficulty and evacuated approximately 2.5 liters of liquid stool and a large amount of gas.Will leave this in place.Keep him on a clear liquid diet, repeat x-rays, and hope that by stopping his medications for his back pain and leg pain we can get this problem resolved without surgical intervention.My only option would be to revise his colostomy and make a slightly larger opening in his mesh repair.On (b)(6) 2011: (b)(6) memorial hospital.(b)(6) , md.Radiology ¿ kub.Indication: abdominal pain.Impression: dilated right colon, worrisome for obstruction.On (b)(6) 2011: (b)(6) memorial hospital.(b)(6) , md.Discharge summary.Final diagnosis: partial colonic obstruction secondary to mechanical kinking.Hospital course: several years postop abdominoperineal resection for carcinoma of rectum.Received preop chemoradiation therapy and tumor has never shown signs of recurrence.4 years post op underwent local repair of parastomal hernia and 18 months later because of recurrence he underwent a transabdominal mesh repair of the hernia.That was two years ago.Did not have any trouble, good functioning of colostomy, although he does not irrigate it and that is by his choice.Began to have trouble with constipation, this occurred about 6 weeks ago.Progressively worse until finally he began to have severe trouble with evacuation and began to have some pain.Seen in the emergency room on (b)(6) 2011 after a 24-hour period of evacuation of gas or stool.William whitehead, md saw him, irrigated his colostomy, got good results, patient felt better.Dismiss home with an appointment on (b)(6) 2011.However, he stated by evening of (b)(6) 2011, he was having severe pain again and distention and came back to the emergency room on (b)(6) 2011.Admit for colonic obstruction.It appeared that the sigmoid colon proximal to the stoma had become dilated and kinked inferior to the hernia repair.The fascial defect from the mesh was large enough to easily admit the examining finger and was not small at all and did not appear to cause obstruction.With tube decompression we were able to completely evacuate all of the gas from his colon over a period of two days and then started him on a liquid diet which was advanced to a regular diet.His kub films have remained normal and he is passing feces from his stoma now.Recommended observation since there is not much we can do about this stoma except relocate it somewhere else which he does not want to deal with at this point in time.Will observe and see him back in the office in three or four weeks.No pain medication has been prescribed and i have warned him about medicines that constipate causing progressive colonic dilation and then kinking.We will see how he does without surgical intervention at this point in time.On (b)(6) 2011: (b)(6) memorial hospital.(b)(6) , md.History and physical.Done well from the standpoint of his malignancy and developed a peri stomal hernia that was repaired in (b)(6) 2008 with a recurrence the following year which was repaired with intraabdominal mesh.The stoma remains in the left lower quadrant.Dr.(b)(6) has never been able to get him to irrigate his colostomy.He has been having some back problems and started using mobic in (b)(6) of this year and noticed that his bowel habits changed at that point.On (b)(6) 2011, he developed bloating and inability to pass gas and was seen in the emergency room by dr.(b)(6) filling in for dr.(b)(6) in (b)(6) where a ct scan showed dilated colon all the way to the stoma.Finger examination of the stoma revealed no obstruction.Irrigations were effective but the problem recurred within a day or so and he returned to the emergency room and was admitted to the hospital with the same issues.He does not really get vomiting with these episodes.Dr.(b)(6) hospitalized him on 2/18/11.Tube decompression with red rubber catheters was done with relief of the obstruction.I believe that irrigations were used, and his abdominal films improved and he was able to advance his diet.Dr.(b)(6) felt that there was some kinking in the colon proximal to the ostomy that was causing the obstruction.He went home from the hospital on (b)(6) 2011 and did well for a couple of days and day before yesterday began to have the same problems again with bloating and difficulty passing stool.He talked to the staff at dr.(b)(6) office who recommended philips milk of magnesia.He has used that, but his problem has progressed and he came back to the emergency room early this morning and had a kub that shows a distended colon.I was contacted at that point and admitted him in dr.(b)(6) absence.Social history: does not use tobacco.Exam: abdomen: distended and slightly tender throughout consistent with a distended colon.There is tympany and moderate prolapse of the colostomy.Impression/plan: irrigated colostomy with 400 ml saline.Will receive intravenous fluid and clear liquids and have saline irrigations of red rubber catheter on every 2-hour basis.On (b)(6) 2011: (b)(6) memorial hospital.(b)(6) , md.Operative report.Preoperative diagnosis: dysfunctional colostomy with obstruction at the facial rim and prolapse.Postoperative diagnosis: dysfunctional colostomy with obstruction at the facial rim and prolapse.Resection of prolapse and revision of colostomy.Opening of parastomal hernia mesh.Estimated blood loss: 200 ml.Complications: none.Description of procedure: ¿after induction of anesthesia, the patient¿s abdomen was prepped and draped.A circum-colostomy incision was made in the skin about 3 mm from the edge of the colostomy to allow mobilization.We then made a lateral incision form this as to expose the abdominal wall fascia on this left-hand side.I dissected away the mesentery which was quite bulky from the part of the bowel that had prolapsed through the hernia into the subcutaneous tissues and mobilized it until i had the entire colon mobilized and straight and it allowed me to pass my finger into the colostomy site.The fascial rim did not appear to be extremely tight, but i went ahead and passed right angle beneath the gore-tex mesh and incised it for about a centimeter and a half to open up until there was about a 4 cm opening in the repair.This allowed there to be no obstruction to the colon.With the colon mobilized, we mobilized the fascia from the edges and resected about 3 inches of colon including the old colostomy site.Once this was done we then repaired the colostomy site with a vicryl suture using in a brooke fashion to evert the mucosa and we closed the subcutaneous tissues laterally in the incision and then closed the skin laterally with nylon 2-0 and completely matured the colostomy.After it was completed, it was only about 7 cm long and it went in through the facial defect without any obstruction whatsoever.Colostomy bag was applied.The patient was returned to recovery in good condition.¿ final procedure: resection of redundant colon and colostomy revision.On (b)(6) 2011: (b)(6) medical center.(b)(6) , md.Pathology report.Accession #: (b)(4).Specimen received: colon.Clinical diagnosis: small bowel obstruction.Procedure: colostomy revision.Final pathological diagnosis: skin and segment of colon, colostomy revision: colostomy changes.Gross specimen: the specimen is labeled colon and consists of a colostomy revision measuring 4 cm in length.The stroma measures 3.5 cm in diameter and appears unremarkable.A section is submitted.Microscopic: sections contain skin and colon with colostomy changes.On (b)(6) 2011: (b)(6) memorial hospital.(b)(6) , md.Discharge summary.Final diagnosis: dysfunction colostomy with obstruction.Parastomal hernia was previous repairs x2.Mechanical obstruction at the fascial edges and a parastomal hernia.Summary: admitted a week before was about 18 months postop revision of a parastomal hernia with good result.He had no trouble until shortly before admission last month.He had an obstructive lesion and appeared to be at the fascial edges.We used irrigations and removed the catheter and his symptoms resolved and he seemed to have no mechanical problem.We let him go home in a few days but he came back with a similar problem.He was admitted in my absence by john s.Cargile, md received some irrigations and got mechanically better but had a persistent problem.I did a hypaque enema which showed obstruction at the fascial edges only.No other lesions were seen and a revision was planned.At the time of surgery on (b)(6) 2011, he had a lateral incision made.The colostomy was completely mobilized from the skin and subcutaneous tissue.I opened up the fascial edges and the gore-tex mesh on the inside about doubled the size it was before, knowing full well that the chance of having a parastomal hernia was going to be higher but obstruction was not alleviated otherwise.We then revised the colostomy.The problems the patient had was with the distal end of the colostomy with ischemia but evaluation before dismissal showed that the mucosa, 1.5 cm inside was pink and viable and we felt this would probably do did well eventually.He was dismissed home with norco for pain, suture removal in my office on (b)(6) 2011.On (b)(6) 2011: (b)(6) medical center.[signature illegible].Emergency room record.Patient has colostomy stoma, noted redness, ¿rash¿ around stoma and now has bleeding from around stoma.Wound cultured and suture removed from skin.Patient states suture in place since (b)(6) 2011, was not following up with surgeon.Impression: soft tissue infection.Follow up dr.(b)(6) if worse or fever.On (b)(6) 2011: (b)(6) medical center.Microbiology.Specimen: abdominal wound culture.Result: light growth.Pseudomonas aeruginosa.Explant procedure #1: incision and debridement of abdominal wall abscess.Excision of infected peristomal hernia mesh.[partial explant] explant date: (b)(6) 2011 (same day surgery).On (b)(6) 2011: (b)(6) memorial hospital.(b)(6) , md.Operative report.Preoperative diagnosis: abdominal wall peristomal hernia with infected mesh.Postoperative diagnosis: abdominal wall peristomal hernia with infected mesh.Assistant: (b)(6) , md.Anesthesia: general.Estimated blood loss: 10 ml.Specimens: 1) culture abscess fluid.2) infected mesh.Drains: one 15 french round blake drain through the cavity of the abscess and externalized.Counts: all sponge, needle, and instrument counts were correct at the end of the case.Complications: none known.Statement of medical necessity: this patient is a 52-year-old male with a history of rectal cancer who had a colostomy on the left side and he has had multiple repairs of a peristomal hernia and recurrence this past july.He has developed an abscess over the area which had a prior mesh repair.We counseled the patient that we would have to go into remove the infected mesh, and unfortunately it is likely that his peristomal hernia would recur and would have to be repaired again in the future.Description of procedure: ¿the patient was taken to the operating room and placed supine on the operating table.The ostomy bag was removed and the abdomen prepped and draped in sterile fashion.There was small abscess noted immediately to the left of approximately if you are looking straight at the hernia at approximately 3 o'clock on the patient¿s left.There was a small abscess which was noted to be draining.This was incised and the subcutaneous tissues were dissected with scissors down to the abdominal wall fascia.We saw a small 2 cm defect which we were able to probe digitally and we were able to pull up the mesh which was infected and incise it.The abscess cavity had cultures which were taken and sent off for microbiology.Next, a drain was brought our [sic] from the wound through the left side of the abdominal wall and sewn in place with 0 prolene.The skin over the wound was closed using interrupted mattress 0 prolene suture.The ostomy bag was then replaced.The patient was extubated and transported to the post anesthesia care unit in stable condition following application of sterile dressings.The plan is to discharge the patient to home.He will resume normal care of his ostomy.He will be taught how to take care of his jackson-pratt drain prior to discharge.He has a follow up appointment with dr.(b)(6) on (b)(6) 2011.He is to resume his home diet and medications.He is given a prescription for flagyl x7 days and for lortab to go home with.¿ relevant medical information: on (b)(6) 2011: (b)(6) memorial hospital.[signature illegible].Preoperative record.Weight 89 kg.Asa 2.On (b)(6) 2011: (b)(6) medical center.Microbiology.Specimen: abdominal.Culture result final: no growth.Anerobic culture: result: no anaerobic growth.On (b)(6) 2011: (b)(6) medical center.(b)(6) , rn.Discharge instructions.No heavy lifting for at least 6 weeks.No strenuous activity.On (b)(6) 2012: (b)(6) medical center.[signature illegible].Emergency room record.Weight 90.9 kg.On (b)(6) 2012: (b)(6) hospital.(b)(6) , md.Radiology ¿ ct abdomen/pelvis.Reason for exam: abdominal and pelvic pain.Findings: there is herniation of abdominal fat through the colostomy defect.There are postoperative changes including some surgical clips adjacent to the tip of the cecum, possibly form a prior appendectomy.Small hiatal hernia noted.Pelvis: small inguinal hernias noted containing only fat.Impression: marked dilatation of the cecum and proximal ascending colon.Given the appearance of this loop of bowel, as well as its position within the abdomen, findings are most consistent with cecal volvulus.Fatty liver.Cholelithiasis without evidence of acute cholecystitis.Small hiatal hernia.Left lower quadrant colostomy.Small amount of free fluid in the pelvis.Marked progression of findings in both hips with sclerosis and subchondral changes, and some deformity of the contour of the femoral heads.This has progressed since the 2/18/11 exam.Could be marked progression of degenerative changes, but suspect other superimposed process given the patient's age.One consideration would be avascular necrosis.Other etiologies not excluded.On (b)(6) 2012: (b)(6) hospital.(b)(6) , md.History and physical.Had a rectal cancer, treated with chemo/x-ray therapy, underwent resection in 2005, finished chemotherapy and has had no further treatment for his cancer.Follow up in oncology has been negative.He has had two revisions of his peri stomal hernia on left-hand side and as recently as last year had to have some mesh removed because of obstruction in that area, had been doing well and no significant problems with colostomy.Small amount of peristomal infection treated with antibiotics and he has not been seen in my office for six months now for probably a stoma had sudden onset of severe right-sided abdominal pain yesterday, said he took a laxative, thought he had a little small bowel movement and was doing okay.Pain continued through night.Came in about 3:00 this morning through the emergency room here, underwent evaluation and had cat scan done which revealed a cecal volvulus with obstruction.Patient had no dilation of his colon distal to this area and the small bowel interestingly enough was not dilated much proximal to the cecal volvulus in such a short time.Admitted emergently.Ng tube placed.Had some obstruction last year before we got his peri stomal hernia stricture worked out.Exam: abdomen: soft, tender in the right upper quadrant.Midline incision and left sided colostomy.Impression/plan: cecal volvulus.History of previous abdominal peroneal resection for cancer seven years ago.Peristomal hernia with repair with stricture problems requiring removal of mesh.
Additional Manufacturer Narrative
G3/g4: correcting date received by manufacturer for the initial mdr: the information needed to determine reportability was received on 4/22/21, not on 3/30/21.
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged it should be noted that the gore-tex® soft tissue patch instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore-tex® soft tissue patch instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated type of investigation.H6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.Following gore¿s investigation, the previously submitted annex f code has been updated to reflect gore¿s final conclusion.It should be noted that the gore-tex® soft-tissue patch instructions for use include warnings and addresses the following complications among others: ¿complications which may occur include, but are not limited to: infection, seroma formation, inflammation, adhesions, fistula formation, hematomas, and recurrence.¿ the instructions for use further warn: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ the instructions for use further warn: ¿when using this device as a permanent implant and exposure occurs, treat to avoid contamination, or device removal may be necessary.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.Individual medical decisions, if inconsistent and/or non-conforming to the device manufacturer¿s recommendations, ifu, or recognized best practices, may result in or contribute to an adverse event.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.